Although 5-fluorouracil (5-FU) and capecitabine (the oral prodrug of 5-FU) are generally well tolerated, patients can experience severe toxicities from either drug that can be life-threatening if not treated quickly. Of the 275,000 patients who receive 5-FU each year, more than 1,300 die from 5-FU toxicity, or approximately 3–4 patients per day.
In their article in the December 2018 issue of the Clinical Journal of Oncology Nursing, Brutcher et al. described how toxicities can occur with 5-FU or capecitabine; the red flags that oncology nurses, patients, and caregivers should watch for; and supportive care and treatment strategies.
Severe Toxicities From 5-FU or Capecitabine
Early-onset severe toxicities occur when patients are overexposed to 5-FU or capecitabine because of metabolic dysfunction or overdose. Incidence rates have been reported as high as 40% but typically range about 20%–30% with 5-FU and 10%–14% with capecitabine. Fatality rates with 5-FU range from 0.5%–3.1% but have been reported as high as 13%.
5-FU is catabolized and eliminated by the DPD enzyme. If it becomes oversaturated, or a patient lacks sufficient DPD because of a metabolic defect, toxic levels of 5-FU metabolites accumulate. However, few tests are available to screen for genetic mutations that lead to the metabolic defect (e.g., DPD, TYMS, MTHFR) and are not routinely performed.
Expected Toxicities Versus Uncommon, Early-Onset
Many patients will experience mild (grade 1 or 2) expected toxicities several days after administration in the third or later round of chemotherapy that can be managed with supportive care. However, severe toxicities (grade 3 or 4) that occur within the first four days of treatment (up to 96 hours) require immediate action and administration of uridine triacetate, the only approved antidote for the toxicity. See sidebar for a list of red flag toxicities.
Common toxicities can usually be identified and addressed through telephone triage. But for more severe, life-threatening toxicities, Brutcher et al. said that the role of the telephone triage nurse is essential. Because nurses can’t assess patients visually over the phone, they must focus on the right questions. “Gathering pertinent details, applying critical thinking skills, diagnosing symptom severity, planning interventions, and evaluating outcomes—all parts of the nursing process—must occur before escalating to an in-person evaluation or an immediate intervention” Brutcher et al. said.
When severe toxicities are identified, providers must move quickly to prevent negative outcomes. Unmanaged early-onset severe toxicities can result in acute respiratory distress syndrome, sepsis leading to multisystem organ failure, and septic shock. It can require hospitalization, intensive care unit stays, and death.
Management Strategies for Severe, Early-Onset Toxicities
Overexposure-related severe toxicities can’t be managed through supportive care alone. Studies have shown mortality rates of 84%–100% without the use of uridine triacetate antidote administered within 96 hours of overexposure to 5-FU or capecitabine. However, with the combination of aggressive supportive care and uridine triacetate, 94%–96% of patients survived overexposure and 34%–38% were able to restart chemotherapy within 30 days.
Supportive care controls the symptoms in an emergency situation but doesn’t treat the underlying cause. It traditionally involves:
- Supportive medications (e.g., filgrastim, oral rinses, antibiotics, antifungals, antivirals, antidiarrheals, antiemetics, anxiolytics, pain medications, pressors)
- Procedures (e.g., IV hydration; electrolytes; whole blood, red blood cell, and platelet transfusions)
- Life support (e.g., intensive care unit care, neutropenic precautions, intubation, ventilators, cardiac assist devices)
Uridine triacetate reverses 5-FU toxicity by competing with the toxic metabolite FUTP for incorporation into RNA. The triacetate form is highly bioavailable and quickly absorbed in the gastrointestinal tract. It is administered orally at 10 g every six hours for 20 doses at the first sign of overexposure or early-onset toxicity.
Patient Education for 5-FU and Capecitabine
All patients and caregivers should be aware of the potential for rare but life-threatening early-onset severe toxicities from 5-FU and capecitabine and the need to address those toxicities within 96 hours of treatment. Although the symptoms are early onset, most patients will be at home in the event that severe toxicities occur and will need to report them immediately by calling the clinic.
Patient education should include specific examples of the dramatic change from baseline that may indicate severe toxicity. Brutcher et al. used the example of “an active and independent patient who starts a planned 14-day cycle pf capecitabine and cannot walk to the bathroom independently by day 10.” They also emphasized that 5-FU or capecitabine should not affect patients’ ability to perform activities of daily living that they had been able to in the past, so any inability should be reported immediately to the oncology nurse.
Although severe toxicities from 5-FU or capecitabine are rare, early intervention is key to saving lives and achieving best outcomes. For more information, refer to the full article by Brutcher et al.
This monthly feature offers readers a concise recap of full-length articles published in the Clinical Journal of Oncology Nursing (CJON) or Oncology Nursing Forum. This edition summarizes “5-Fluorouracil and Capecitabine: Assessment and Treatment of Uncommon Early-Onset Severe Toxicities Associated With Administration,” by Edith Brutcher, RN, MSN, APRN-BC, AOCNP®, Deb Christensen, MSN, APRN-BC, AOCNS®, HNB-BC, Melissa Hennessey Smith, MSN, AGPCNP-BC, Judy B. Koutlas, RN, MS, OCN®, Jean B. Sellers, RN, MSN, Tahitia Timmons, MSN, RN-BC, OCN®, and Joanna Thompson, RN, BSN, which was published in the December 2018 issue of CJON. Questions regarding the information presented in this article should be directed to the CJON editor at CJONEditor@ons.org. Photocopying of this article for educational purposes and group discussion is permitted.